Sunday, October 26, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Saturday, October 18, 2008 KarenRB53, Community Member, asks

Q: Prozac definitely helps but causes agitation

Prozac works very well for me but does cause "inner agitation". Is there another SSRI that works like Prozac that would not cause the agitation?

Answer This
Answers (1)
Dr. Diana Walcutt, Health Guide
10/19/08 12:01pm

Hi Karen: 

Have you asked your psychiatrist about this? That's the person who I would consult about this, since he/she understands you and all your physical issues the best.

 

The first thing I would want to know is how long you've been on Prozac and at what strength. All antidepressants take 6 to 8 weeks to "settle in" your brain so that side effects diminish and you can begin to enjoy the benefits.

 

All antidepressants can cause agitation, but if your dose is low enough in the beginning, then you shouldn't be having a severe problem. If you are specifically looking for an SSRI, and don't want to consider an SSNRI, tricyclic or MAO Inhibitor, then you are pretty much stuck with the same side effect profile, since they are essentially the same drugs with different names.

 

Other things can be causing this "inner agitation" and your physician should check you out. He would probably want to do so before he changes anything.

 

Best of luck,

Dr. Diana Walcutt

 

*Dr. Walcutt is a Psychologist. Dr. Walcutt's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By KarenRB53, Community Member— Last Modified: 06/16/12, First Published: 10/18/08